Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 16, NWS Billings, MT

March 12, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Mar 12, 2012, 3:44 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Mar 13, 2012, 9:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2012, 3:44 PM MDT (21:44 UTC)
In effect from
Mar 13, 2012, 9:00 AM MDT
Expired
Mar 13, 2012, 1:40 PM MDT
In force
5 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS75 KBYZ 122144
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON MAR 12 2012

.WIND WILL INCREASE TUESDAY MORNING OVER SOUTH CENTRAL MONTANA AND
BECOME VERY STRONG AND GUSTY BY TUESDAY AFTERNOON. THE WINDS WILL
SUBSIDE TUESDAY EVENING AS A COLD FRONT MOVES INTO THE REGION.

MTZ065-132145-
/O.NEW.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
344 PM MDT MON MAR 12 2012

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY. 

* TIMING...WINDS WILL INCREASE TUESDAY MORNING AND BECOME QUITE
  STRONG IN THE AFTERNOON WITH DANGEROUS WIND GUSTS. THE WINDS
  WILL SUBSIDE BY LATE TUESDAY EVENING.

* IMPACTS...STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  INCREASINGLY DIFFICULT FOR MOTORISTS ALONG INTERSTATE 90 IN THE
  LIVINGSTON VICINITY BY TUESDAY AFTERNOON.

* WINDS...SOUTHWEST WINDS WILL INCREASE TUESDAY REACHING SPEEDS
  BETWEEN 30 AND 45 MPH WITH SOME GUSTS TO 65 MPH IN THE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-132145-
/O.NEW.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
344 PM MDT MON MAR 12 2012

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY. 

* TIMING...WINDS WILL INCREASE TUESDAY MORNING AND BECOME QUITE
  STRONG IN THE AFTERNOON WITH DANGEROUS WIND GUSTS. THE WINDS
  WILL SUBSIDE BY LATE TUESDAY EVENING.

* IMPACTS...VERY STRONG WINDS WILL CREATE DANGEROUS DRIVING
  CONDITIONS ALONG LOCAL ROADS FROM NYE TO FISHTAIL AND POSSIBLY
  INTO THE REED POINT AND ABSAROKEE AREAS. 

* WINDS...SOUTHWEST WINDS WILL INCREASE TUESDAY REACHING SPEEDS
  BETWEEN 30 AND 45 MPH WITH SOME GUSTS TO 65 MPH IN THE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ041-132145-
/O.NEW.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
344 PM MDT MON MAR 12 2012

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY. 

* TIMING...WINDS WILL INCREASE TUESDAY MORNING AND BECOME QUITE
  STRONG IN THE AFTERNOON WITH DANGEROUS WIND GUSTS. THE WINDS
  WILL SUBSIDE BY LATE TUESDAY EVENING.

* IMPACTS...STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  INCREASINGLY DIFFICULT FOR MOTORISTS ALONG INTERSTATE 90 IN THE
  BIG TIMBER VICINITY AS WELL AS AREAS NORTH OF BIG TIMBER TO NEAR
  HARLOWTON. 

* WINDS...SOUTHWEST WINDS WILL INCREASE TUESDAY REACHING SPEEDS
  BETWEEN 30 AND 45 MPH WITH SOME GUSTS TO 65 MPH IN THE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
535 
WWUS75 KBYZ 131015
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
415 AM MDT TUE MAR 13 2012

.WIND WILL INCREASE TUESDAY MORNING OVER SOUTH CENTRAL MONTANA
AND BECOME VERY STRONG AND GUSTY BY TUESDAY AFTERNOON. THE WINDS
WILL SUBSIDE TUESDAY EVENING AS A COLD FRONT MOVES INTO THE
REGION.

MTZ028-029-034-042-063-140300-
/O.NEW.KBYZ.HW.W.0007.120313T1500Z-120314T0300Z/
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-GOLDEN VALLEY-
JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS...
ABSAROKEE...RYEGATE...LAVINA...JUDITH GAP
415 AM MDT TUE MAR 13 2012

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

* TIMING...STRONG WINDS WILL DEVELOP LATE THIS MORNING AND
  CONTINUE INTO THIS EVENING. 

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON MOST EAST TO
  WEST ORIENTED ROADWAYS. DAMAGE TO PROPERTY IS POSSIBLE...
  ESPECIALLY FROM LOOSE OBJECTS BEING BLOWN AROUND. DAMAGE TO TREES
  AND POWER LINES MAY CAUSE POWER OUTAGES. 

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS
  OVER 60 MPH. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. PROPERTY OWNERS SHOULD TAKE STEPS TO SECURE ANY LOOSE
OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION
OR POSTPONE TRAVEL UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-140300-
/O.CON.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
415 AM MDT TUE MAR 13 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* TIMING...WINDS WILL INCREASE THIS MORNING AND BECOME STRONG IN THE
  AFTERNOON. THE WINDS WILL SUBSIDE BY LATE THIS EVENING AS A
  COLD FRONT MOVES THROUGH.

* IMPACTS...STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  INCREASINGLY DIFFICULT FOR MOTORISTS ALONG INTERSTATE 90 IN THE
  LIVINGSTON VICINITY BY THIS AFTERNOON.

* WINDS...SOUTHWEST WINDS 35 TO 50 MPH WITH GUSTS TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-140300-
/O.CON.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
415 AM MDT TUE MAR 13 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* TIMING...WINDS WILL INCREASE TUESDAY MORNING AND BECOME STRONG
  IN THE AFTERNOON. THE WINDS WILL SUBSIDE BY LATE THIS
  EVENING AS A COLD FRONT MOVES THROUGH.

* IMPACTS...VERY STRONG WINDS WILL CREATE DANGEROUS DRIVING 
  CONDITIONS ALONG LOCAL ROADS FROM NYE TO FISHTAIL AND POSSIBLY 
  INTO THE REED POINT AND ABSAROKEE AREAS. 

* WINDS...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ041-140300-
/O.CON.KBYZ.WI.Y.0016.120313T1500Z-120314T0300Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
415 AM MDT TUE MAR 13 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* TIMING...WINDS WILL INCREASE THIS MORNING AND BECOME STRONG IN
  THE AFTERNOON WITH DANGEROUS WIND GUSTS. THE WINDS WILL SUBSIDE
  BY LATE THIS EVENING.

* IMPACTS...STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  INCREASINGLY DIFFICULT FOR MOTORISTS ALONG INTERSTATE 90 IN THE
  BIG TIMBER VICINITY...AS WELL AS AREAS NORTH OF BIG TIMBER TO
  NEAR HARLOWTON.

* WINDS...SOUTHWEST WINDS 35 TO 50 MPH WITH SOME GUSTS TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
102 
WWUS75 KBYZ 131940
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
140 PM MDT TUE MAR 13 2012

.WINDS WILL CONTINUE TO INCREASE OVER SOUTH CENTRAL MONTANA AND
REMAIN VERY STRONG AND GUSTY THROUGH THE AFTERNOON. THE WINDS WILL
SUBSIDE THIS LATE THIS EVENING AS A COLD FRONT MOVES INTO THE
REGION.

MTZ041-065-066-140600-
/O.UPG.KBYZ.WI.Y.0016.000000T0000Z-120314T0300Z/
/O.EXB.KBYZ.HW.W.0007.000000T0000Z-120314T0600Z/
NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL...
MCLEOD
140 PM MDT TUE MAR 13 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THIS
REPLACES THE WIND ADVISORY.

* OBSERVED CONDITIONS...WINDS GUSTS OF 60 TO 70 MPH HAVE BEEN
  REPORTED AT LIVINGSTON AND BIG TIMBER.

* TIMING...WINDS WILL BECOME EVEN STRONGER THIS AFTERNOON WITH
  GUSTS REACHING 75 TO 80 MPH. WINDS WILL CONTINUE UNTIL LATE THIS
  EVENING WHEN A FRONT MOVES THROUGH THE AREA. 

* IMPACTS...STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING 
  INCREASINGLY DIFFICULT FOR MOTORISTS ALONG INTERSTATE 90 IN 
  THE LIVINGSTON VICINITY BY THIS AFTERNOON. 

* WINDS...SOUTHWEST WINDS 40 TO 55 MPH WITH GUSTS TO 80 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ064-140600-
/O.EXB.KBYZ.HW.W.0007.000000T0000Z-120314T0600Z/
PARADISE VALLEY-
INCLUDING THE CITY OF...EMIGRANT
140 PM MDT TUE MAR 13 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* OBSERVED CONDITIONS...WINDS IN THE NORTHERN END OF THE PARADISE
  VALLEY HAVE BEEN BEEN GUSTING TO 60 MPH THIS AFTERNOON. 

* TIMING...STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
  INTO THE EVENING HOURS BEFORE A COLD FRONT ARRIVES SWITCHING THE
  WINDS TO THE WEST. 

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON MOST EAST TO 
  WEST ORIENTED ROADWAYS. DAMAGE TO PROPERTY IS POSSIBLE... 
  ESPECIALLY FROM LOOSE OBJECTS BEING BLOWN AROUND. DAMAGE TO 
  TREES AND POWER LINES MAY CAUSE POWER OUTAGES. 

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS 
  OVER 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. PROPERTY OWNERS SHOULD TAKE STEPS TO SECURE ANY
LOOSE OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
EXTRA CAUTION OR POSTPONE TRAVEL UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ028-029-034-042-063-140600-
/O.EXT.KBYZ.HW.W.0007.000000T0000Z-120314T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-GOLDEN VALLEY-
JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS...
ABSAROKEE...RYEGATE...LAVINA...JUDITH GAP
140 PM MDT TUE MAR 13 2012

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* TIMING...STRONG WINDS WILL FURTHER STRENGTHEN THIS THIS AFTERNOON
  AND CONTINUE INTO THIS EVENING.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON MOST EAST TO 
  WEST ORIENTED ROADWAYS. DAMAGE TO PROPERTY IS POSSIBLE... 
  ESPECIALLY FROM LOOSE OBJECTS BEING BLOWN AROUND. DAMAGE TO 
  TREES AND POWER LINES MAY CAUSE POWER OUTAGES. 

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS 
  OVER 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. PROPERTY OWNERS SHOULD TAKE STEPS TO SECURE ANY
LOOSE OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
EXTRA CAUTION OR POSTPONE TRAVEL UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:21 PM MDT, 23 minutes earlier.

Area forecast discussion, Mar 12, 3:21 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT MON MAR 12 2012

.SHORT TERM...VALID FOR TUE AND WED...

LOW AMPLITUDE RIDGE OVER OUR REGION TODAY WITH A MODERATING AIR
MASS SO RELATIVELY QUIET WEATHER EXPECTED THROUGH MOST OF THE
NIGHT. SOME UNSEASONAL WEATHER IS ON TAP AGAIN FOR TUESDAY. THIS
WILL PRODUCE SEVERAL ISSUES FOR THIS FORECAST PACKAGE INCLUDING
WINDS AND FIRE WEATHER. MODELS ARE IN GENERALLY GOOD AGREEMENT SO
ONLY A FEW DETAILS ARE IN QUESTION.

FOR TONIGHT...SOUTHWEST WINDS WILL REMAIN BRISK IN THE LIVINGSTON
AND NYE AREAS BUT GAP FLOW MAY BE HARD TO COME BY AS ANY STABLE
LAYER AT MOUNTAIN TOP LEVEL IS WEAK AND FORMS LATE. THIS WILL
NEED TO BE MONITORED BY THE EVENING SHIFT.

A STORM SYSTEM CURRENTLY OFF THE BRITISH COLUMBIA COAST WILL TRACK
THROUGH THE PACIFIC NORTHWEST AND LIFT NE INTO CANADA THROUGH
TUESDAY NIGHT. AHEAD OF THIS SYSTEM WE WILL SEE PRE FRONTAL
WARMING AND STRONG MIXING. 700MB WINDS IN THE WEST REACH 60+ KTS
TUESDAY AFTERNOON. I AM EXPECTING A VERY WELL MIXED ATMOSPHERE BY
AFTERNOON DESPITE SOME CLOUD COVER...SO WIND GUSTS UP TO 65 MPH
ARE QUITE POSSIBLE IN LIVINGSTON AND FROM NYE TO REED POINT AND
BIG TIMBER. WILL THEREFORE ISSUE A WIND ADVISORY FOR THESE
LOCATIONS. WIND GUSTS TO 50 MPH ARE POSSIBLE FROM BILLINGS TO
ROUNDUP AND WEST AS WELL FOR TOMORROW AFTERNOON.

THE OTHER MAIN CONCERN FOR TOMORROW IS THE LOW HUMIDITIES AND NEAR
RECORD TEMPERATURES PLUS THE WIND...RESULTING IN DANGEROUS FIRE
WEATHER CONDITIONS. CALLS AROUND THE AREA INDICATE THE GRASSLANDS
ARE DRY AT THE LOWER ELEVATIONS. WILL THEREFORE ISSUE A RED FLAG
FOR TOMORROW FOR MOST OF THE AREA FROM 15Z TO 06Z.

AS THE SYSTEM ZIPS BY TO OUR NORTH TOMORROW EVENING IT WILL DRAG
A COLD FRONT ACROSS OUR FORECAST AREA. AS A FRAME OF
REFERENCE...FRONTAL PASSAGE IN BILLINGS IS CURRENTLY EXPECTED TO
BE AROUND MIDNIGHT GIVE OR TAKE AN HOUR.

AS FOR PRECIPITATION CHANCES...SOUTHWESTERLY FLOW AHEAD OF THE
COLD FRONT WILL PRODUCE SOME MOISTURE AND LIFT ACROSS THE SW
MOUNTAINS BY LATE TOMORROW THROUGH WEDNESDAY EVENING. THREE TO SIX
INCHES IN THE HIGH COUNTRY LOOKS REASONABLE. THE LOWER ELEVATIONS
WILL BE TO WARM OVERALL EVEN IF THEY SEE SOME SNOW SHOWERS FOR ANY
ACCUMULATION. WEDNESDAY...EASTERLY UPSLOPE INTO THE SNOWIES AND
AND SW MOUNTAINS MAY RESULT IN SOME LIGHT PRECIPITATION...BUT THE
MOISTURE LOOKS SHALLOW MOST OF THE TIME ON CROSS SECTIONS AND
BELOW THE DENDRITIC LAYER FOR A GOOD PORTION OF THE DAY. SO
SIGNIFICANT PRECIPITATION NOT EXPECTED. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THERE CONTINUES TO BE GOOD MODEL AGREEMENT THROUGH FRIDAY...BEFORE
THE MODELS DISAGREE ABOUT THE EVOLUTION OF A PACIFIC TROUGH THAT
WILL AFFECT THE AREA OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

SOUTHWESTERLY FLOW ALOFT WILL RETURN ACROSS THE AREA FOR THURSDAY
AND FRIDAY. THIS WILL VEER THE LOW LEVEL WINDS...PROMOTING WARM
AIR ADVECTION WITH SOUTHWESTERLY DOWNSLOPE FLOW BOTH DAYS. 850 MB
TEMPS ARE PROGGED TO BE +10 TO +12 C ON THURSDAY AND +12 TO +17 C
ON FRIDAY. THIS SUGGESTS SURFACE TEMPERATURES WILL BE WELL ABOVE
NORMAL AND MAY ACTUALLY CHALLENGE RECORD VALUES ON
THURSDAY...WHICH ARE 70F IN BILLINGS AND 72F IN MILES CITY.
STRONGER WINDS WILL ALSO BE POSSIBLE STARTING THURSDAY AFTERNOON
AND EVENING THROUGH FRIDAY AS A STRONG PRESSURE GRADIENT SETS UP
ACROSS THE REGION IN RESPONSE TO THE APPROACHING PACIFIC TROUGH.
THIS APPEARS TO BE A FAVORED SETUP FOR GAP FLOW WINDS NEAR
LIVINGSTON ON FRIDAY MORNING BEFORE TRANSITION TO GUSTY MIXED
WINDS FROM BILLINGS WEST DURING THE DAY ON FRIDAY.

THE UNCERTAIN PORTION OF THE FORECAST COMMENCES ON SATURDAY AS
THE GFS AND ECMWF DO NOT HANDLE THE TIMING OF THE APPROACHING
PACIFIC TROUGH SIMILARLY. THE GFS IS MUCH QUICKER WITH THE TIMING
OF THE TROUGH AS IT APPEARS TO DE-AMPLIFY THE RIDGE OVER THE
EASTERN CONUS MORE READILY THAN THE ECMWF. THIS IS A FAIRLY
SIGNIFICANT DISCREPANCY IN THE MODELS AS THE GFS BRINGS THE TROUGH
AND ASSOCIATED COLD FRONT ACROSS THE AREA EARLY SATURDAY
MORNING...WHILE THE ECMWF BRINGS THE COLD FRONT ACROSS THE AREA
DURING THE DAY ON SUNDAY. THEREFORE THE TEMPERATURE FORECAST ON
SATURDAY COULD RANGE FROM NEAR 70 ACROSS THE PLAINS IF THE ECMWF
VERIFIES...TO CLOSER TO 50 ACROSS THE PLAINS IF THE GFS VERIFIES.
FOR NOW...THE THINKING IS TO LEAN TOWARD THE ECMWF FOR SATURDAYS
HIGH TEMPERATURES...ALTHOUGH STILL PLAYING IT CONSERVATIVELY. THE
LAST SEVERAL RUNS OF THE GFS HAVE BEEN TRENDING TOWARD A MORE
AMPLIFIED AND SLOWER TROUGH...DELAYING THE TIMING OF THE COLD
FRONT. DESPITE THE EXACT TIMING OF THE SYSTEM...TEMPERATURES WILL
RETURN TO CLOSER TO NORMAL VALUES BY EARLY NEXT WEEK. ALSO DUE TO
THE UNCERTAIN DETAILS OF TIMING...MOISTURE AND DYNAMICAL
FORCING...IT IS HARD TO PIN DOWN WHEN OR HOW MUCH PRECIPITATION
THE AREA MIGHT RECEIVE FROM THIS SYSTEM. HOWEVER...SINCE THE
MODELS AGREE ON A BROAD AND MOIST PACIFIC TROUGH AFFECTING THE
REGION AT SOME POINT BY EARLY NEXT WEEK HAVE ELECTED TO KEEP
SLIGHT CHANCE POPS ACROSS MUCH OF THE AREA STARTING SATURDAY
THROUGH EARLY NEXT WEEK...ESPECIALLY FOR THE MOUNTAINS. CHURCH

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. GUSTY
WINDS WILL CONTINUE TO IMPACT AREA TERMINALS. THE STRONGEST WINDS
WILL IMPACT KLVM TUESDAY AFTERNOON/EVENING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 040/068 035/059 042/068 044/068 040/054 031/053 029/043
    00/N    22/W    00/B    11/B    22/W    23/W    32/W
LVM 042/061 031/053 037/063 037/061 032/048 024/048 024/040
    00/N    43/W    00/B    12/T    22/W    23/W    32/J
HDN 036/070 033/062 037/070 041/071 040/056 033/056 028/046
    00/N    21/B    00/B    00/B    22/W    22/W    22/W
MLS 036/072 035/057 037/070 045/072 044/058 034/054 030/047
    00/U    01/B    00/B    00/U    22/W    22/W    22/W
4BQ 035/072 034/062 038/069 042/071 044/058 035/056 033/047
    00/N    00/B    00/U    00/U    22/W    22/W    22/W
BHK 033/073 032/058 036/068 044/071 044/060 035/054 032/045
    00/U    00/B    00/U    00/U    22/W    22/W    22/W
SHR 034/068 032/058 035/065 039/067 037/053 030/053 027/045
    00/B    10/B    00/B    00/B    22/W    23/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY FOR
      ZONES 41-65-66.
     FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
      TUESDAY EVENING FOR ZONE 117.
     RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONES 124>133.
WY...RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONE 274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 12, 3:44 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON MAR 12 2012

MTZ028>042-056>058-063>068-WYZ098-099-132145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
344 PM MDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WINDS WILL IMPACT THE FORECAST AREA ON TUESDAY. A
WIND ADVISORY HAS BEEN ISSUED FOR LIVINGSTON...BIG TIMBER AND NYE.
MOTORISTS ALONG INTERSTATE 90 FROM LIVINGSTON TO REED POINT AND
THE LOCAL ROADS FROM NYE TO FISHTAIL SHOULD USE EXTREME CAUTION
TUESDAY AFTERNOON AS GUSTS TO 65 MPH ARE EXPECTED.

STRONG WINDS AND DRY CONDITIONS WILL ALSO RESULT IN CRITICAL FIRE
WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF
THE LOWER ELEVATIONS ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL
WYOMING FROM TUESDAY MORNING THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:59 PM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more32 hr

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.